Alert archive / Wyoming / High Wind Watches in 2023

High Wind Watch 18, NWS Cheyenne, WY

February 17, 2023Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 17, 2023, 1:53 PM MST for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Feb 18, 2023, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2023, 1:53 PM MST (20:53 UTC)
In effect from
Feb 18, 2023, 9:00 AM MST
Expired
Feb 18, 2023, 7:41 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 17, 10:32 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 17, 10:32 AM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 AM MST Fri Feb 17 2023

.SHORT TERM...(Today through Sunday)
Issued at 315 AM MST Fri Feb 17 2023

A upper level ridge dominated the Intermountain West with north to
northwesterly flow over the CWA. A surface ridge axis extended from
eastern ID through western CO and northwest NM, and a trough from
eastern MT through the NE Panhandle and eastern CO. Skies were
clear with temperatures from the upper single digits to upper 20s.
A tight low level pressure gradient along and just west of the
Laramie Range was generating strong west winds near Arlington on
I-80 and Bordeaux on I-25. Sustained winds of 40 MPH or higher
and/or gusts in excess of 58 MPH were measured at both locations
since 11 PM. Between Cheyenne and Laramie along I-80, the gradients
and low level winds are not expected to reach high wind criteria
and the High Wind Watch was cancelled.

Primary forecast concerns during the short term will focus on strong
winds early and late in the period, as well as mountain snowfall.

The immediate short term (today) concern will the continuation of
strong westerly winds with the tight low level gradient flow. High
Wind Watches for Converse County Lower Elevations (Douglas) and
East Platte County (Wheatland) will remain in effect for the
potential of high sustained winds 40 MPH or higher and/or gusts to
58 MPH through this afternoon. The same goes for the High Wind
Warnings at Arlington and Bordeaux where gusts of 60 to 70 MPH are
expected. The CAG- BRX/CAG-CPR 850mb gradients peak between 80
and 105 meters this morning before gradually decreasing this
afternoon. This corresponds to the high wind probabilities peaking
between 60 and 80 percent. Both gradients and 700-800mb winds
subside later this afternoon and tonight but remain elevated for
occasional gusts up to 50 MPH. It will be 10 to 15 degrees milder
today as the upper level ridge slides east over the CWA. High
temperatures this afternoon will be in the 40s to lower 50s east
of the Laramie Range, with upper 20s and 30s to the west. The
presence of some mid/upper level clouds over southeast WY and
western NE Panhandle will keep low temperatures in the 20s, while
teens prevail elsewhere.

Saturday will be the nicer day of the weekend with the upper level
ridge centered just east of the CWA. High temperatures Saturday
afternoon will be similar to Friday. Low level winds will increase
once again later Saturday afternoon, and especially Saturday night
along and west of the Laramie Range in advance of the next shortwave
trough to the northwest. Random forest high wind probabilities increase
to 60 percent for the I-25/I-80 wind corridors and confidence is
increasing for high wind headlines for our wind-prone areas of
southeast WY.

Precipitation chances increase from northwest to southeast Saturday
night and Sunday along and west of the Laramie Range. The latest
WPC QPF guidance progs 0.30 to 0.60 over the Snowy and Sierra Madre
Ranges with favorable upslope. Snow accumulations of 6 to 10 inches
are possible along with blowing snow from gusty west winds. Winter
Weather Advisories may be issued during the next 12 to 24 hours.
It will be at least 10 degrees cooler Sunday following the passage
of a cold front with highs in the 30s to lower 40s east of the
Laramie Range, and 20s to the west. Winds will become more west to
northwest and diminish Sunday as the low level pressure gradients
relax somewhat.

.LONG TERM...(Sunday night through Thursday)
Issued at 315 AM MST Fri Feb 17 2023

There are three main forecast concerns in the long term period: 1) a
significant high wind event Sunday night through Tuesday, 2) potential
for snowfall Tuesday and Wednesday, especially for the mountains and
areas along the Pine Ridge, and 3) another arctic air blast Wednesday
and Thursday.

Height and pressure gradients across the region look to quickly
tighten Sunday evening behind a passing shortwave. CAG-CPR 700mb
height gradients will climb near 80m along pressure falls across
east-central WY increasing the mslp gradient across the Laramie
Range. 700mb flow per the latest GFS climbs over 65 kt with latest
NAEFS guidance showing values near the 99th percentile for mid-
February. In-house guidance shows fairly high probability of high
wind occurrence for the wind-prone areas of southeast WY with more
recent cycles beginning to hint at the threat continuing into
Tuesday with a possible lull late Monday afternoon. This setup also
has the possibility for winds to spread out of the wind-prone
locations onto adjacent plains and into portions of the NE
Panhandle, but will need to continue to monitor forecast trends and
timing of strongest winds aloft. These strong winds will begin to
calm with a cold frontal passage late Tuesday, which will change our
focus midweek towards winter weather hazards.

While a strong cold front looks to push through the area late
Tuesday bringing the chance for widespread snowfall to the area into
Wednesday, favorable orographic lift will begin for the Sierra Madre
and Snowy Ranges as early as Monday afternoon. This will lead to an
extended period of snowfall for the mountains that could see a
couple of feet of accumulation over the course of next week.
Additionally, strong winds in the area will likely lead to blowing
snow significantly reducing visibility. At this time, models have
been in pretty good agreement with an upper level low digging into
the central Rockies. However, the position of the upper low and
development of the surface low in the lee of the Rockies is a little
farther north than ideal for the Front Range snowfall. Based on
cluster analysis, only around 30% of the grand ensemble has been
going with a flatter, less amplified trough over the western CONUS
and the majority of the membership for those clusters are from the
CMCE. Favorable upper level jet positioning as well as wrap around
moisture from the maturing system behind the initial frontal push
could bring heavier snowfall Wednesday to northern portions of the
CWA in east-central WY and the northern NE Panhandle, especially
along the Pine Ridge. NBM v4.1 probability of 24-hr snow accumulation
exceeding 6 inches is near 40% around Chadron and Harrison for
Wednesday, but more significant impacts are more likely farther north
and east.

Model spread does still remain high, but 700mb temps may drop back
down around -20C Wednesday night into Thursday that could lead to
overnight lows dropping below zero. How cold it gets will also depend
on how quickly this midweek system moves out allowing for clear skies
overnight to maximize cooling potential. Additionally, with the
potential for fresh snow cover, we could see temperatures drop lower
than the current forecast, which has most locations dropping around
5 to 15 degrees below zero.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1027 AM MST Fri Feb 17 2023

Expect increasing high clouds through the period with scattered to
broken clouds around 15000 feet AGL. Surface gradients will be
sufficient enough to produce wind gusts of 22 to 34 knots until
late afternoon, with winds then decreasing to 5 to 10 knots as
gradients relax and winds decouple. Gusty winds will increase once
again to 25 knots at Rawlins and Laramie after mid morning
Saturday with surface pressure gradients strengthening.

&&

.FIRE WEATHER...
Issued at 315 AM MST Fri Feb 17 2023

Milder temperatures combined with gusty winds across mainly Southeast
Wyoming today and Saturday will cause elevated fire weather concerns
with minimum humidities around 20 percent. Fuels will remain non-critical
due to the lingering snow cover. Cooler temperatures and chances for
mountain snow showers Sunday are expected with the passage of a weak
weather disturbance and cold front. A brief warmup early next week
will be accompanied by stronger winds and mountain snow. An arctic
cold front will push south and west into the region by the middle of
next week with much colder temperatures and more widespread accumulating
snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch until 5 PM MST this afternoon for WYZ101-107.

     High Wind Warning until 5 PM MST this afternoon for WYZ106-110.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 17, 3:45 AM MST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
345 AM MST Fri Feb 17 2023

WYZ101-106-107-110-181045-
Converse County Lower Elevations-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
345 AM MST Fri Feb 17 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds of 30 to 45 MPH with gusts of 55 to 70 MPH are
expected through this afternoon. The winds will subside tonight.
High Wind Watches and Warnings remain in effect until 5 PM this
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds will return late Saturday into Sunday morning, and
again Sunday night through Tuesday.

An arctic cold front will bring accumulating snow and much colder
temperatures Wednesday through Thursday.

.Spotter information statement...

Spotter activation will not be required.

WYZ102>105-108-109-111>119-181045-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
345 AM MST Fri Feb 17 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west winds of 35 to 50 MPH are expected today which will
create patchy blowing snow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Stronger winds are possible Sunday through Tuesday with gusts of
40 to 55 MPH.

Light to moderate snow is expected Saturday night and Sunday for
the mountains. Accumulations of 5 to 10 inches are expected over
the Snowy and Sierra Madre Ranges.

An arctic cold front will bring accumulating snow and much colder
temperatures Wednesday through Thursday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-181045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
345 AM MST Fri Feb 17 2023

This hazardous weather outlook is for western portions of the
Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

Gusty west winds of 25 to 35 MPH are expected this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Stronger winds are possible Sunday through Tuesday with gusts
of 30 to 45 MPH.

An arctic cold front will bring accumulating snow and much colder
temperatures Wednesday through Thursday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Feb 17, 8:06 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 AM MST FRI FEB 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/17/2023  M62 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS OF 48 MPH.

&&

AM
Local storm report, Feb 17, 10:26 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MST FRI FEB 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/17/2023  M62 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&
Local storm report, Feb 17, 11:31 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1131 AM MST FRI FEB 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/17/2023  M63 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS OF 52 MPH.

1104 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/17/2023  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS OF 55 MPH.

&&

AM
Local storm report, Feb 17, 12:41 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1241 PM MST FRI FEB 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/17/2023  M63 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS OF 47 MPH.

&&

AM
Local storm report, Feb 17, 1:47 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MST FRI FEB 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/17/2023  M59.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS OF 40 MPH.

&&

AM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 1:53 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte35 hr

Nearby

High Wind Watches in Wyoming, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.